News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Role of allergy in atopic dermatitis?


 jay_ct - Fri Oct 16, 2009 9:39 pm

This is sort of an odd post, but here it is. About 3 years ago, I developed a strange skin condition on one of my calves that resembled ringworm. I saw my GP and he said it was not ringworm & just gave me some ointment without a diagnosis. After a couple of weeks it cleared up. A few weeks later, it came back and had spread, but this time it was like a patch of several raised bumps and there were a few different separate places on my leg. I applied the cream again--same deal, but it didn't fully go away this time. As time went on it popped up on both legs in a few spots on each leg (mostly below the knee) and a couple of places on my lower thigh. It also appeared in 2 or 3 places on my arms and 2 places on my shoulders.

I finally went to a dermatologist, who examined me, asked a thousand questions and declared it was eczema. He suggested soaking in a bath with some kind of salts, a milder soap and yes, cream like my GP had given me. I told him I couldn't do the bathes because it made the condition flare up whenever i spend time in a pool, bath or hot tub.

This was a couple of years ago. It has gotten better & then reappeared intermittently. It appears to be almost seasonal appearing in late summer/early fall.

Additional info: I'm a 34 year old white male, 6ft, 250 lbs.

Okay, sorry for the long prelude, but I wanted to give you the background before I asked my question. I just had my annual physical and my GP decided to give me an allergy test for the heck of it (first one ever for me). It came back extremely high for pteronyssinus & farinae (household dust mites).

I skimmed a couple of studies that assert exposure to these by contact or as aeroallergens can cause eczema flareups and irritation.

Is it at all possible these new found allergies of mine are responsible for this now chronic skin condition? If so, is there any known inhibitor that could suppress it? I know it's a long shot, but figured I'd ask.
 Debra Van Ness RN - Sat Oct 17, 2009 10:16 am

Sure. Allergies play a big rold in eczema. My little boy has eczema. He is 7 and has had it since the first few months of life. It sounds alot like what you are talking about. His will break out the worst during peiods of hot summer, and yes, hot baths make it worse. I have to give lukewarm baths to him. He breaks out alot in the areas of the bends of the joints. eg. the bend of the elbow area the bend of the knee area. (popliteal and brachial areas).
I give him Zyrtec for it. It is over the counter and is approved for indoor and outdoor allergies. You can get the generic cheaper. Certrizine is the generic name of the drug. It might make you a little sleepy, but nothing like Benadry does. It is actually the medication he was prescribed as a little baby back when it was prescription only.

Also you could try Benaldryl cream or hydrocortisone cream if the prescription cream runs out. But be sure to go ahead and ask your doc. Also I would suggest Aveno baths/oatmeal baths. It seems to soothe. But be sure you do not get the water HOT.

You can also try Caritin or Benadryl tabs. However, my personal preference is the Zyrtec. It might not completely clear up tha rash areas, but should help some with the itching and also help a little in the prevention of break outs. Just curious, did you have eczema as a young child? Some kids grow out of it but it can reappear later in life.
Debra Van Ness RN
 jay_ct - Sun Oct 25, 2009 11:06 pm

Thank you for taking the time to respond. I appreciate it.

To the best of my knowledge, I didn't have any eczema or skin conditions as a child at all.

I'll try Zyrtec and try to avoid the hot tub/hot bathes.

Have a great night.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here